Kansas, 2004

Tornadoes and Flash Flooding in Kansas, May 12 to 13, 2004

May 12 to 13, 2004 · NWS ICT · 58 events in 11 counties and zones

35 hail, 11 tornado, 8 thunderstorm wind, 4 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$1.1 million
Crop damage
$75,000
Events
58

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at May 12, 4:55 PM CST, 1 hour 54 minutes earlier.

Area forecast discussion, May 12, 4:55 PM CST, 1 hour 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
555 PM CDT WED MAY 12 2004

.DISCUSSION...MESOSCALE UPDATE

ANTICIPATING RAPID T-STORM DEVELOPMENT NEAR DRYLINE BULGE OVER NW OK
AND TOWARD PRATT AREA NEXT HOUR OR TWO.  EXTREMELY UNSTABLE AIRMASS
AND SUFFICIENT SHEAR ON LAMONT PROFILER SUPPORT SUPERCELL DEVELOPMENT
WITH THREAT FOR VERY LARGE HAIL AND DAMAGING WINDS.  ALSO CONCERNED
ABOUT TORNADO POTENTIAL, WHICH MAY INCREASE THRU FIRST FEW HOURS AFTER
SUNSET AS LLJ INCREASES.  WILL NEED TO MONITOR CLOSELY.  ALSO
NON-SUPERCELL TORNADO POSSIBLE ALONG COLDFRONT IF WE CAN GET VIGOROUS
UPDRAFT DEVELOPMENT, GIVEN POTENTIAL FOR CYCLONIC VORTICES ALONG
BOUNDARY.

WOLF

-------------------------------------
340 PM CDT WED MAY 12 2004

.DISCUSSION...

FORECAST FOCUS IS ON SEVERE WEATHER/FLOODING POTENTIAL TONIGHT INTO
THURSDAY EVENING.

TONIGHT:
COLD FRONT HAS PRETTY MUCH STALLED ALONG A LINE FROM MANHATTAN TO
HUTCHINSON, TO N OF PRATT. AIRMASS S OF THE FRONT WL BECOME VERY
UNSTABLE LATE THIS PM/EVE WITH SBCAPES OF 3000-4000. CAP SHOULD
WEAKEN TO NIL AS NEXT SHORTWAVE EJECTS OUT OF CO/NM ACROSS NWRN KS
THIS EVE. 0-6KM SHEAR INDICATED TO BE AROUND 40-45 KTS THRU THIS
EVE. SO A FEW SEVERE THUNDERSTORMS SHOULD DEVELOP BY THIS EVE ALONG
THE FRONT AND PSBLY JUST E OF THE DRYLINE EXTENDING FM P28 SWD THRU
NWRN OK. THE STORMS MAY MERGE INTO LINES ALONG THE FRONT, BUT A FEW
DISCRETE SUPERCELLS MAY DEVELOP OR MOVE INTO S-CNTRL KS, W OF I-135.
A 45 KNOT 850 LOW LEVEL JET WL THEN DEVELOP BY LATE EVENING, WITH
STRONG MOISTURE CONVERGENCE EXPECTED N OF THE SFC FRONT IN CNTRL KS
OVERNIGHT. THEREFORE SHOULD SEE AN MCS DEVELOP THERE. PRECIPITABLE
WATER VALUES RUNNING 1.25 TO 1.5 IN, SO HEAVY RAINFALL PSBL,
THEREFORE ISSUING A FLOOD WATCH FOR CNTRL KS TONIGHT INTO THURS AM.
COULD SEE ADDITIONAL HAIL/WIND REPORTS OVERNIGHT.

THURS-THURS NIGHT:
CONVECTION WL LIKELY CONTINUE RIGHT INTO THE THURSDAY AFTERNOON
HOURS DUE TO STRONG ISENTROPIC LIFT, DESPITE A GRADUAL WEAKENING OF
THE LLJ. BRUNT OF CONVECTION SHOULD SHIFT INTO SERN KS FOR THE
AFTERNOON/EVENING HOURS WITH THE RR QUAD OF THE UPR JET. SOME
LOCALLY HEAVY RAINFALL AND LOCALIZED FLOODING PSBL THERE IN THE
PM/EVE, HOWEVER THE LIFT SHOULD GRADUALLY WEAKEN LATE THURS NIGHT AS
THE 850 WINDS VEER AND THE ISENTROPIC DOWNGLIDE COMMENCES. A LARGE
TEMPERATURE CONTRAST WL BE NOTED ACROSS OUR FCST AREA, WITH HIGHS
RANGING FM THE COOL 50S IN CNTRL KS, TO NR 80 IN THE FAR SE. MUCH
COOLER THURS NIGHT AS THE RAIN ENDS AND DRIER AIR FILTERS IN VIA
NWRLY WINDS.

FRIDAY:
REMOVED ALL POPS. THE LOW LEVEL ANTICYCLONE WILL SPREAD ACROSS THE
FCST AREA WITH LGT/VAR WINDS AND DRIER AIR. GIVEN DECENT SUN, HIGHS
IN LOW-MID 60S LOOK REASONABLE. SFC RIDGE WL REMAIN ANCHORED OVER
ERN KS FRI NIGHT AND WITH ENOUGH LINGERING BOUNDARY LAYER MOISTURE
AND LIGHT WINDS, COULD SEE AT LEAST SOME PATCHY FOG FORMATION.

SAT:
12Z GFS STILL INDICATING THAT IT WL BE DRY AND PLEASANT WITH HIGHS
IN THE LOW-MID 70S, WITH SFC RIDGE SLOW TO MOVE THROUGH ERN KS.

SUN-WED:
GFS AND ECMWF CONTINUE TO OFFER FAIRLY SUBSTANTIAL DIFFERENCES IN
THE TIMING AND AMPLITUDE OF MID-UPPER LEVEL SHORTWAVES STREAMING IN
OFF THE ERN PACIFIC AND ACROSS THE NRN/CNTRL PLAINS DURING THIS
PERIOD. THIS RESULTS IN DIFFERENCES IN THE SURFACE FRONTS AND TIMING
OF THEM AS WELL. ATTM, STILL OPTING TO NOT INSERT PRECIPITATION
CHANCES INTO THE FCST AS IT WOULD BE RATHER DIFFICULT TO ASCERTAIN
EXACTLY WHAT TIME PERIODS TO PUT THEM IN. ANY POPS LOOK LOW END
(20/30 PCT) ATTM AND WL CHOOSE NOT TO BLANKET THIS PERIOD WITH SLT
CHANCES ATTM AND KEEP FCST DRY WITH NEAR NORMAL TEMPS.

&&
.PRELIMINARY POINT TEMPS/POPS...
WICHITA         63  66  45  63 /  50  50  20   5
HUTCHINSON      58  62  42  63 /  60  40  20   5
NEWTON          59  65  44  63 /  60  50  20   5
ELDORADO        63  67  47  64 /  50  50  30  10
STROTHER FIELD  66  69  47  64 /  40  50  30  10
RUSSELL         52  54  39  62 /  80  40  10   5
GREAT BEND      54  56  40  62 /  70  40  10   5
SALINA          54  58  41  62 /  70  50  20   5
MCPHERSON       56  60  42  63 /  70  40  20   5
COFFEYVILLE     67  79  52  64 /  30  60  60  10
CHANUTE         67  75  51  64 /  30  60  60  10
IOLA            67  74  51  64 /  40  60  60  10
&&

.ICT WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH IN EFFECT FOR CENTRAL
KANSAS FROM LATE TONIGHT THROUGH MID MORNING THURSDAY.
&&

9/CARUSO
Hazardous weather outlook, May 12, 3:58 PM CST, 2 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
458 PM CDT WED MAY 12 2004

KSZ032-033-047>053-067>072-082-083-091>096-098>100-131200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
458 PM CDT WED MAY 12 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL DEVELOP ACROSS PORTIONS OF CENTRAL AND SOUTH
CENTRAL KANSAS THIS EVENING. SOME OF THESE STORMS WILL BECOME
SEVERE, AND CAPABLE OF PRODUCING HAIL UP TO GOLF BALL SIZE AND
DAMAGING DOWNBURST WINDS TO 80 MPH. THE EXPECTED INSTABILITY AND
WIND SHEAR PROFILES WILL BE CONDUCIVE FOR SOME SUPERCELL STORMS
THROUGH THE EVENING. A FEW STORMS THAT DEVELOP NEAR THE SURFACE
FRONT WILL HAVE THE POTENTIAL TO PRODUCE TORNADOES.

A LARGER COMPLEX OF STORMS IS EXPECTED TO EVOLVE ACROSS CENTRAL
KANSAS TONIGHT, WHICH MAY AFFECT SOUTH CENTRAL AND SOUTHEAST KANSAS.
A FEW SEVERE STORMS ARE STILL POSSIBLE UP THROUGH MIDNIGHT, HOWEVER
THE GREATER RISK WILL TRANSITION TO LOCALLY HEAVY RAIN AFTER
MIDNIGHT, MAINLY ACROSS CENTRAL KANSAS. THIS MAY RESULT IN SOME
FLOODING OF LOW-LYING AREAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE LIKELY ACROSS SOUTHEAST KANSAS ON THURSDAY, WITH
A CHANCE OF THUNDERSTORMS ACROSS CENTRAL AND SOUTHEAST KANSAS. A
FEW SEVERE STORMS ARE POSSIBLE ACROSS SOUTHEAST KANSAS, WITH THE
MAIN RISK BEING LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS LIKELY THIS EVENING ACROSS CENTRAL
AND SOUTH CENTRAL KANSAS, AND MAY BE NEEDED TONIGHT ACROSS PORTIONS
OF SOUTHEAST KANSAS.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM

KED/LAWSON

In the hours before

Special weather statement, May 12, 4:50 PM CST, 1 hour 59 minutes before
KSZ050>052-067>069-082-083-091>093-122315-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
550 PM CDT WED MAY 12 2004

THE NATIONAL WEATHER SERVICE IN WICHITA IS ACTIVATING OUR SKYWARN
SPOTTER NETWORK.

A SKYWARN OPERATOR IS MONITORING AREA NETWORKS.

THE PRIMARY SKYWARN FREQUENCY IS 146.82 MHZ.

SECONDARY FREQUENCIES ARE ALSO BEING MONITORED AT 145.13 MHZ.

NNNN

The radar

The Vance AFB radar (KVNX), 58 km away, was scanning. The volume nearest the first event began at 00:46 UTC.

Open the radar archive at this moment

Event by event

35 hail, 11 tornado, 8 thunderstorm wind, 4 flash flood. Local standard time, as filed.

Hail, Reno

When
May 12, 6:49 PM CST
Where
Reno County, 6 mi SE of Hutchinson Arpt
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.250, -97.983

Hail, Reno

When
May 12, 6:53 PM CST
Where
Reno County, 2 mi N of Haven
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
37.267, -97.783

Tornado, Harper

When
May 12, 6:53 PM CST to 6:55 PM CST
Where
Harper County, 2 mi S of Attica
Rating
F0
Path length
0.3 mi
Path width
50 yd
Reported by
LAW ENFORCEMENT
Coordinates
37.567, -97.550

Brief touchdown in open country.

Hail, Harper

When
May 12, 6:59 PM CST
Where
Harper County, Attica
Measured
2.75 in hail
Reported by
AMATEUR RADIO
Coordinates
37.233, -98.117

Hail, Harper

When
May 12, 7:00 PM CST
Where
Harper County, Harper
Measured
1.25 in hail
Reported by
AMATEUR RADIO
Coordinates
37.300, -97.900

Tornado, Harper

When
May 12, 7:02 PM CST to 7:11 PM CST
Where
Harper County, 1 mi SE of Attica
Rating
F2
Path length
1.8 mi
Path width
200 yd
Property damage
$140,000
Reported by
AMATEUR RADIO
Coordinates
37.533, -97.583

Large dusty tornado moved north just on the outskirts of the city. The tornado had a direct hit on an ECO block home. The home lost it's roof, but all exterior walls remained in tact. Two metal barns were also lost in the tornado.

Hail, Sedgwick

When
May 12, 7:10 PM CST
Where
Sedgwick County, 6 mi S of Bellaire
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.200, -98.267

Hail, Barton

When
May 12, 7:10 PM CST
Where
Barton County, 7 mi S of Great Bend
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
37.417, -98.333

Tornado, Harper

When
May 12, 7:14 PM CST to 7:29 PM CST
Where
Harper County, 6 mi E of Attica
Rating
F1
Path length
4 mi
Path width
125 yd
Reported by
STORM CHASER
Coordinates
37.700, -97.333

Considerable tree damage along the path. Several trees were completely uprooted.

Hail, Barton

When
May 12, 7:22 PM CST
Where
Barton County, Ellinwood
Measured
0.88 in hail
Reported by
AMATEUR RADIO
Coordinates
37.450, -98.283

Hail, Harper

When
May 12, 7:29 PM CST
Where
Harper County, 3 mi SW of Attica
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.000, -97.783

Hail, Kingman

When
May 12, 7:30 PM CST
Where
Kingman County, 4 mi SW of Zenda
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.933, -97.783

Hail, Kingman

When
May 12, 7:31 PM CST
Where
Kingman County, Zenda
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.233, -98.233

Tornado, Harper

When
May 12, 7:32 PM CST to 7:35 PM CST
Where
Harper County, 3 mi S of Harper
Rating
F0
Path length
1 mi
Path width
50 yd
Reported by
AMATEUR RADIO
Coordinates
37.600, -97.583

Tornado moved through open country only causing damage to trees.

Hail, Harper

When
May 12, 7:37 PM CST
Where
Harper County, Danville
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.283, -98.017

Tornado, Harper

When
May 12, 7:40 PM CST to 7:45 PM CST
Where
Harper County, 3 mi SE of Harper
Rating
F4
Path length
1.2 mi
Path width
500 yd
Injuries
1 direct, 0 indirect
Property damage
$275,000
Crop damage
$75,000
Reported by
NWS STORM SURVEY
Coordinates
37.700, -97.333

Large destructive tornado completely demolished a two story farm house and 5 other barns associated with the homestead. Five cars were also dismantled as the engines were spread across the shaven wheat fields. Very few automobile body parts could be located.

Hail, Marion

When
May 12, 7:52 PM CST
Where
Marion County, Peabody
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.683, -97.267

Hail, Harvey

When
May 12, 7:52 PM CST
Where
Harvey County, 2 mi S of Newton
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.267, -98.767

Tornado, Harper

When
May 12, 8:02 PM CST to 8:18 PM CST
Where
Harper County, 4 mi SW of Danville
Rating
F0
Path length
1.2 mi
Path width
75 yd
Reported by
STORM CHASER
Coordinates
37.700, -97.333

Tornado moved over open country on doing damage to trees.

Tornado, Harper

When
May 12, 8:05 PM CST to 8:08 PM CST
Where
Harper County, 5 mi SSW of Harper
Rating
F1
Path length
1.5 mi
Path width
75 yd
Property damage
$220,000
Reported by
AMATEUR RADIO
Coordinates
37.533, -97.550

Tornado moved northeast across an open field before taking direct aim on Chaparral High School. The tornado ripped off the pressbox of the football stadium and peeled back part of the roof.

Tornado, Harper

When
May 12, 8:10 PM CST to 8:16 PM CST
Where
Harper County, 4 mi SSE of Harper
Rating
F2
Path length
2 mi
Path width
300 yd
Property damage
$140,000
Reported by
TRAINED SPOTTER
Coordinates
37.600, -97.583

Large tornado moved over open country before hitting a farmstead and shearing off the roof of a veterinarians clinic and the top floor of a two story home.

Hail, Harper

When
May 12, 8:15 PM CST
Where
Harper County, 5 mi NW of Harper
Measured
1.25 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.350, -98.583

Tornado, Harper

When
May 12, 8:18 PM CST to 8:23 PM CST
Where
Harper County, 1 mi SSE of Harper
Rating
F2
Path length
1 mi
Path width
100 yd
Property damage
$100,000
Reported by
TRAINED SPOTTER
Coordinates
37.550, -97.500

Tornado moved NNE on the outskirts of Harper. The tornado sheared off the top portion of a two story home and sending debris for several hundred yards.

Hail, Marion

When
May 12, 8:21 PM CST
Where
Marion County, Florence
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.359, -97.097 (the zone’s center; the record gives no point)

Thunderstorm Wind, Kingman

When
May 12, 8:21 PM CST
Where
Kingman County, Kingman
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
38.067, -97.917

Hail, Reno

When
May 12, 8:34 PM CST
Where
Reno County, Pretty Prairie
Measured
0.88 in hail
Reported by
AMATEUR RADIO
Coordinates
37.650, -98.433

Hail, Kingman

When
May 12, 8:42 PM CST
Where
Kingman County, 4 mi SW of Zenda
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.700, -98.333

Tornado, Harper

When
May 12, 8:45 PM CST to 9:00 PM CST
Where
Harper County, 2 mi N of Danville
Rating
F1
Path length
3.5 mi
Path width
100 yd
Property damage
$100,000
Reported by
STORM CHASER
Coordinates
37.650, -97.133

The tornado hit a machine shop and caused considerable damage.

Tornado, Sumner

When
May 12, 9:05 PM CST to 9:15 PM CST
Where
Sumner County, 1 mi W of Argonia
Rating
F1
Path length
2.5 mi
Path width
150 yd
Property damage
$100,000
Reported by
NWS STORM SURVEY
Coordinates
37.700, -97.333

Tornado mainly moved over open country shredding trees. However, one roof was completely destroyed.

Thunderstorm Wind, Sedgwick

When
May 12, 9:20 PM CST
Where
Sedgwick County, 8 mi W of Viola
Measured
52 kt (60 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
37.900, -98.083

Thunderstorm Wind, Sedgwick

When
May 12, 9:30 PM CST
Where
Sedgwick County, 3 mi SW of Wichita
Measured
52 kt (60 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
37.650, -97.433

Hail, Sedgwick

When
May 12, 9:49 PM CST
Where
Sedgwick County, 1 mi W of Clearwater
Measured
1.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
37.685, -97.461 (the zone’s center; the record gives no point)

Hail, Sedgwick

When
May 12, 9:53 PM CST
Where
Sedgwick County, 5 mi NE of Viola
Measured
1 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
37.685, -97.461 (the zone’s center; the record gives no point)

Hail, Sedgwick

When
May 12, 9:55 PM CST
Where
Sedgwick County, 5 mi NE of Viola
Measured
1.75 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
37.685, -97.461 (the zone’s center; the record gives no point)

Hail, Sedgwick

When
May 12, 9:55 PM CST
Where
Sedgwick County, 8 mi NE of Viola
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.483, -95.817

Hail, Sedgwick

When
May 12, 9:55 PM CST
Where
Sedgwick County, 5 mi NE of Viola
Measured
1.75 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
37.533, -95.817

Hail, Sedgwick

When
May 12, 10:02 PM CST
Where
Sedgwick County, 5 mi S of Goddard
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.483, -95.817

Hail, Sedgwick

When
May 12, 10:04 PM CST
Where
Sedgwick County, 5 mi S of Goddard
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.300, -95.517

Thunderstorm Wind, Sedgwick

When
May 12, 10:16 PM CST
Where
Sedgwick County, 4 mi NW of Clearwater
Measured
52 kt (60 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
37.200, -98.233

Hail, Sedgwick

When
May 12, 10:28 PM CST
Where
Sedgwick County, 4 mi N of Clearwater
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
37.217, -98.217

Hail, Sedgwick

When
May 12, 10:32 PM CST
Where
Sedgwick County, Wichita
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
37.233, -98.017

Occurred in West Wichita.

Hail, Sedgwick

When
May 12, 10:36 PM CST
Where
Sedgwick County, Wichita
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.233, -97.983

Occurred in West Wichita.

Hail, Sedgwick

When
May 12, 10:40 PM CST
Where
Sedgwick County, Wichita
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.217, -98.050

Occurred in East Wichita.

Hail, Sedgwick

When
May 12, 10:41 PM CST
Where
Sedgwick County, Wichita
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.267, -98.017

Occurred at Central/Waco intersection.

Hail, Butler

When
May 12, 11:01 PM CST
Where
Butler County, 5 mi S of Andover
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.250, -97.950

Flash Flood, Kingman

When
May 12, 11:55 PM CST to May 13, 2:00 AM CST
Where
Kingman County, 1 mi E of Norwich
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
37.283, -97.900

Highway 42 flooded 1 mile east of Norwich.

Hail, Reno

When
May 13, 12:31 AM CST
Where
Reno County, Hutchinson
Measured
1.75 in hail
Reported by
BROADCAST MEDIA
Coordinates
38.167, -97.100

Hail, Kingman

When
May 13, 12:40 AM CST
Where
Kingman County, Cunningham
Measured
1.25 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.017, -97.350

Hail, Kingman

When
May 13, 12:45 AM CST
Where
Kingman County, 1 mi SW of Penalosa
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.333, -98.083

Hail, Reno

When
May 13, 1:21 AM CST
Where
Reno County, 5 mi E of Arlington
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
38.250, -96.933

Thunderstorm Wind, Sedgwick

When
May 13, 2:48 AM CST
Where
Sedgwick County, (Ict)wichita Arpt
Measured
55 kt (63 mph) measured gust
Reported by
OFFICIAL NWS OBS.
Coordinates
37.650, -98.117

Flash Flood, Butler

When
May 13, 6:45 AM CST to 10:40 AM CST
Where
Butler County, 4 mi NE of Rose Hill
Reported by
LAW ENFORCEMENT
Coordinates
37.783, -98.017

Intersection SW150th/Santa Fe Lake Road flooded.

Flash Flood, Butler

When
May 13, 6:45 AM CST to 10:40 AM CST
Where
Butler County, 3 mi N of Augusta
Reported by
LAW ENFORCEMENT
Coordinates
37.417, -98.333

Intersection SW40th/Hopkins Switch and SW40th/Ohio Street Roads both flooded.

Flash Flood, Butler

When
May 13, 6:45 AM CST to 10:40 AM CST
Where
Butler County, 4 mi NW of Rose Hill
Reported by
LAW ENFORCEMENT
Coordinates
37.483, -97.800

Intersection SW120th/County Line Road flooded. One vehicle stranded. Rescue in progress.

Hail, Wilson

When
May 13, 7:45 AM CST
Where
Wilson County, 3 mi S of Fredonia
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.667, -97.367

Thunderstorm Wind, Wilson

When
May 13, 7:45 AM CST
Where
Wilson County, Fredonia
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.500, -97.517

Thunderstorm Wind, Wilson

When
May 13, 7:45 AM CST
Where
Wilson County, 3 mi S of Fredonia
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.533, -97.583

Downed tree limbs.

Thunderstorm Wind, Montgomery

When
May 13, 7:46 AM CST
Where
Montgomery County, 3 mi NE of Cherryvale
Measured
60 kt (69 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
37.533, -97.583

A large grain bin was flipped over 75 feet from it's original resting place.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2004Every state in 2004This day in weather historyThe tornado archive for Kansas, 2004Warnings in Kansas, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5391462, 5391463, 5391558, 5391464, 5391465, 5391559, 5391466, 5391467, 5391624, 5391468, 5390654, 5390655, 5390656, 5391560, 5390657, 5391565, 5390658, 5390659, 5391564, 5391562, 5391561, 5390660, 5391563, 5390661, 5390662, 5390663, 5390664, 5391625, 5391623, 5390665, 5390666, 5390667, 5390668, 5390669, 5390670, 5390671, 5390672, 5390673, 5390674, 5390675, and more.